Although the condition is rare, it is often triggered by an adverse drug reaction like the one Miley suffered from the antibiotic Cephalexin.
The drug is typically used to treat infections caused by bacteria such as pneumonia, upper respiratory tract and bone, ear, skin and urinary tract infections, according to Celebrity Health & Fitness, a web site that tracks celebrity health issues.
Stevens-Johnson syndrome is a rare, serious disorder of your skin and mucous membranes, according to the world renowned Mayo Clinic.
What’s more it’s usually a reaction to a medication or an infection. Medications to fight infection, such as penicillin, are known to trigger it.
Early symptoms include fever, sore mouth and throat, fatigue, cough and burning eyes.
After flu-like symptoms appear, a painful red or purplish rash follows that spreads and blisters. Then the top layer of the affected skin dies and sheds.
Stevens-Johnson syndrome almost always requires hospitalization, and recovery can take weeks to months, depending on the severity of the condition, according to the clinic.
Patients suffering from the affliction are given IV Fluids, IVIG treatment and checked by an Ophthalmoligist to prevent permanent blindness.
In contrast, allergic reactions are typically treated with Epinephrine, which is adrenalin. It usually counters an allergic reaction within minutes.
After a period of observation, patients are usually released from a hospital within hours, according to medical references.
But an announcement by Miley’s team that she would “remain hospitalized” for an “indeterminate amount of time,” possibly up to 27 days, raised alarm bells.
In any case, the situation suggests that Miley’s health problems are far more serious that an antibiotic reaction. For the latest news on Miley’s condition follow TheImproper on Twitter.